Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 46, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 28, 2023, 6:55 PM CDT for Trempealeau County, Wisconsin. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2023, 6:55 PM CDT (23:55 UTC)
- Expired
- Jul 28, 2023, 7:45 PM CDT
- In force
- 50 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Trempealeau County, WI
The radar
The La Crosse radar (KARX), 36 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:18 PM CDT | HAIL 0.5 | 2 Ne Centerville, WI | Report from mPING: Half-inch (0.50 in.). |
| Jul 28, 7:19 PM CDT | HAIL 3 | Galesville, WI | Measured and confirmed with photo. |
| Jul 28, 7:21 PM CDT | HAIL 1.75 | Galesville, WI | |
| Jul 28, 7:30 PM CDT | HAIL 2 | 4 Nw Stevenstown, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 4:04 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
130
WUUS53 KARX 282355
SVRARX
WIC121-290045-
/O.NEW.KARX.SV.W.0046.230728T2355Z-230729T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
655 PM CDT Fri Jul 28 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southern Trempealeau County in west central Wisconsin...
* Until 745 PM CDT.
* At 654 PM CDT, a severe thunderstorm was located near Fountain
City, or 9 miles west of Arcadia, moving southeast at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Trempealeau and Galesville around 730 PM CDT.
Other locations impacted by this severe thunderstorm include
Tamarack, Camp Decorah, Perrot State Park, Lock And Dam 6 and
Frenchville.
People attending Memorial Park in Arcadia should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4418 9160 4421 9160 4425 9153 4431 9153
4408 9118 4409 9120 4405 9122 4407 9127
4406 9128 4407 9131 4403 9134 4402 9134
4399 9132 4398 9142 4400 9144 4402 9156
4404 9157 4410 9154 4414 9156 4417 9161
TIME...MOT...LOC 2354Z 312DEG 26KT 4421 9167
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAM2 follow-up statements
845
WWUS53 KARX 290007
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
707 PM CDT Fri Jul 28 2023
WIC121-290045-
/O.CON.KARX.SV.W.0046.000000T0000Z-230729T0045Z/
Trempealeau WI-
707 PM CDT Fri Jul 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN TREMPEALEAU COUNTY...
At 706 PM CDT, a severe thunderstorm was located near Arcadia, moving
southeast at 35 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Galesville around 720 PM CDT.
Other locations impacted by this severe thunderstorm include
Tamarack, Camp Decorah, Perrot State Park, Lock And Dam 6 and
Frenchville.
People attending Memorial Park in Arcadia should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4420 9159 4424 9152 4430 9152 4409 9120
4405 9122 4407 9127 4406 9128 4407 9131
4402 9134 4399 9133 4398 9142 4400 9144
4401 9146 4402 9156 4409 9153 4414 9156
4417 9161
TIME...MOT...LOC 0006Z 299DEG 30KT 4417 9149
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAM792
WWUS53 KARX 290027
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
727 PM CDT Fri Jul 28 2023
WIC121-290045-
/O.CON.KARX.SV.W.0046.000000T0000Z-230729T0045Z/
Trempealeau WI-
727 PM CDT Fri Jul 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN TREMPEALEAU COUNTY...
At 727 PM CDT, a severe thunderstorm was located over Galesville, or
15 miles southeast of Arcadia, moving southeast at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Trempealeau County, including the following locations...
Camp Decorah, Lock And Dam 6 and Frenchville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4410 9139 4414 9134 4416 9131 4409 9120
4405 9122 4407 9127 4406 9128 4407 9131
4402 9134 4399 9133 4398 9142 4400 9144
4401 9146 4403 9145 4407 9139
TIME...MOT...LOC 0027Z 310DEG 28KT 4406 9131
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:54 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 28, 5:54 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
554 PM CDT Fri Jul 28 2023
.DISCUSSION...(Tonight through Friday)
Issued at 140 PM CDT Fri Jul 28 2023
Key Messages:
- Scattered strong/severe storms tonight with large hail and
damaging wind threat...generally along/south of I-94. Higher end
threats focused across northeast IA/southwest WI.
- Seasonable, dry for the weekend...continuing into the new week
with some rain chances near mid week.
* STORMS THIS AFT/EVENING: some severe with wind, hail threat
Somewhat chaotic atmosphere to deal with with a front and variety of
other boundaries leftover from last night/this morning's convection
laying across/near the local forecast area. Bits of upper level
shortwave energy currently over the northern plains on track to
shift east across the region this evening, interacting with the
boundaries and any ongoing convection.
Latest RAP suggests main sfc boundary will layout from northern IA
into southern WI by 21z, with a weak low developing over northeast
IA. 3500+ J/kg of SBCAPE pool into the boundary while 40-50 kts of 0-
6km develops along/near the front. The deep layer shear does hold
farther north, dropping off as you move southward into the higher
instability. Broad low level moisture transport into/across the
front, but more a northeast fetch focuses into northern
ILL/southeast WI.
CAMS generally favoring sparking storms as convective temps are
neared/reached, with the sfc boundaries acting as focuses ~ 5 to 7 pm
time frame. With the moderate/strong instability, fairly explosive
convection is likely, the kind that could go from zero to severe in
a 1/2 hour. Depending on where development originates, large hail
and wind would be the threats, gradually morphing into line
segments/clusters of damaging winds. If development originates on
top of the local area, the hail threat is heighten. If storms kick
off farther west, the wind threat would become the primary threat. A
lot of uncertainties still.
Outside of the sfc boundaries, one shortwave of note is currently
pushing east across the dakotas, moving into MN. Persistent area of
showers and a few thunderstorms with this feature, which is progged
to move east/southeast over northern WI. This will push over the
northern extent of the instability gradient with RAP MUCAPES of 1-
1.5K J/kg. Storms should get more punchy with 40+ kts of 1-7 km
shear aiding storm development. Some strong/severe storm risk with
these too, although the higher risk/likely severe will lie a bit
more south (with the sfc boundary).
* COOLER, DRIER WEEKEND...stay seasonable for the new work week,
trending dry.
The upper level flow becomes more northwesterly for the upper
mississippi river valley on Sat as the upper level ridge re-
establishes westward and a trough carves out over the new england
states. Cooler (comparatively) and less humid air flows in from
Canada with highs about 10 to 15 degrees cooler than the past few
days.
Long range guidance hints that the upper level ridging could bulge a
bit eastward from its setup up over the rockies, which could push
temps a few degrees upward for the start of the work week - but
still cooler than the current warm up. Seasonable temps are then
favored for the rest of the new week.
As for pcpn chances, the only consensus in the GEFS/EPS ensembles
is to bring a shortwave trough across the region Wed/Wed night. Shot
for showers and storms would accompany the system. Otherwise, no
clear signals for rain chances into next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 544 PM CDT Fri Jul 28 2023
Thunderstorms ongoing to the north and west of RST and LSE are
expected to continue to develop and shift towards the terminals
over the next few hours. Confidence is low on how these
thunderstorms develop, so have left tempos for TSRA for now and
will amend as needed. Thunderstorms clear the terminals by 05Z
with VFR conditions expected at RST through the rest of the
period. At LSE, with higher moisture and calm conditions, models
are suggesting the possibility for a lower stratus deck
developing. There is a 50% chance for 2kft ceilings or lower by
8-10Z, with a 30 to 40% chance for IFR ceilings during that same
time.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ053>055-061.
MN...NONE.
IA...Heat Advisory until 7 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
DISCUSSION...Rieck
AVIATION...JAWHazardous weather outlook, Jul 28, 3:54 AM CDT, 15 hours 1 minute before
Hazardous Weather Outlook National Weather Service La Crosse WI 354 AM CDT Fri Jul 28 2023 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-291300- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 354 AM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Heat indices in the middle to upper 90s are possible at times this afternoon, mainly south of I-94. Thunderstorms are likely to develop this afternoon and evening. A few storms may be strong to severe with damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ053>055-061-291300- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Vernon-Crawford-Richland-Grant- 354 AM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Heat indices of 100 to 105 are likely this afternoon and evening with a Heat Advisory in effect for northeast Iowa and southwest Wisconsin from Noon to 7pm. Thunderstorms are likely this afternoon and evening with numerous strong to severe storms possible. Damaging winds will be the primary threat with large hail and heavy rain also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Naylor nofwd
In the hours before
Special weather statement, Jul 28, 5:42 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
542 PM CDT Fri Jul 28 2023
WIZ017-282345-
Taylor WI-
542 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of Taylor County
through 645 PM CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Chelsea, or 13 miles northwest of Medford, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Chelsea around 615 PM CDT.
Medford around 625 PM CDT.
Other locations impacted by this storm include Wood Lake, Polley, The
Mondeaux Flowage, Highway 13 And County Road M, Stetsonville,
Perkinstown, County Roads A And E, Highway M And Joe Martin Road,
Esadore Lake and Camp Forest Spring.
People attending the Taylor County Fair should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Wisconsin.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4517 9092 4538 9065 4538 9004
TIME...MOT...LOC 2241Z 295DEG 15KT 4527 9054
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JAMLocal storm report, Jul 28, 6:26 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
626 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM Hail Medford 45.14N 90.35W
07/28/2023 E1.75 inch Taylor WI Emergency Mngr
Golfball sizze hail at the fairgrounds.
&&
JSBLocal storm report, Jul 28, 6:37 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
637 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM Hail Fennimore 42.98N 90.66W
07/28/2023 M1.00 inch Grant WI Law Enforcement
Quarter size hail has been falling for 10
minutes.
&&
JSBLocal storm report, Jul 28, 6:51 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
651 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Hail 1 NE Medford 45.15N 90.33W
07/28/2023 M2.00 inch Taylor WI Public
&&
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:28 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 77 min |
| Jul 27, 9:33 PM CDT | Flood Watch | ARX | Buffalo, Clark, Jackson, Taylor, Trempealeau | 3 hr |
| Jul 27, 10:45 PM CDT | Special Weather Statement | ARX | Crawford, Richland, Vernon | 60 min |
| Jul 27, 11:19 PM CDT | Special Weather Statement | ARX | Jackson, La Crosse, Monroe, Trempealeau | 56 min |
| Jul 28, 12:24 AM CDT | Special Weather Statement | ARX | Vernon | 66 min |
| Jul 28, 3:28 AM CDT | Heat Advisory | ARX | Crawford, Grant, Richland, Vernon | 16 hr |
| Jul 28, 5:42 PM CDT | Special Weather Statement | ARX | Taylor | 63 min |
| Jul 28, 6:09 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 66 min |
| Jul 28, 6:13 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 47 min |
| Jul 28, 6:26 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 49 min |
| Jul 28, 6:29 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 31 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.